Colorado, 2011

Flash Flood in Colorado, July 17, 2011

July 17, 2011 · NWS BOU · 1 event in 1 county or zone

A deluge of heavy rain occurred in and around Nederland when the storm dumped nearly 2 inches of rain in 30 minutes. The heavy rainfall washed out hillsides and dirt roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A deluge of heavy rain occurred in and around Nederland when the storm dumped nearly 2 inches of rain in 30 minutes. The heavy rainfall washed out hillsides and dirt roads. In Nederland, a culvert became blocked with debris and forced the water to spread into a nearby bookstore. The rainfall also damaged several residential roads in the Sunnyside Subdivision and Navajo Road became impassable. Several homes suffered flood damage as the runoff from a nearby Beaver Creek jumped its banks and flooded garages, living rooms and bedrooms of nearby houses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 17, 2:31 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 17, 2:31 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
331 PM MDT SUN JUL 17 2011

.SHORT TERM...SCATTERED CONVECTION CURRENTLY MOVING NORTHWARD ACROSS
MOUNTAINS WITH LESS COVERAGE ALONG FOOTHILLS. SO FAR...NO CELLS OVER
URBAN CORRIDOR. RADAR SHOWED ONE POTENTIALLY SEVERE CELL OVER GILPIN
COUNTY AROUND 225 PM MDT. ACROSS PLAINS...AIRMASS STILL CAPPED AS
NOTED BY ACARS SOUNDINGS WITH GUSTY SOUTHERLY WINDS PREVAILING.
MODELS SHOW PRECIP CHANCES CONTINUING ACROSS MOUNTAINS AND FOOTHILLS
THIS EVENING AND WILL KEEP THE CHANCE POPS THERE. PRECIPITABLE WATER
VALUES STILL HOVERING AROUND 1.10 INCHES MOST LOCALS...AS SHOWN BY
CURRENT IPW VALUES. HEAVY RAIN A GOOD POSSIBILITY ALONG WITH SOME
LOCALIZED FLOODING. POTENTIAL FOR SOME CELL TRAINING AS WELL...BASED
ON CURRENT MOVEMENT...WHICH WILL ALSO BE A CONCERN. ACROSS PLAINS...
CHANCES FOR STORMS MUCH LOWER GIVEN SOUTHERLY MOVEMENT OF THE STORMS
AND THE CAPPED AIRMASS. WILL KEEP A SLIGHT CHANCE FOR THE URBAN
CORRIDOR AND ADJACENT PLAINS IN CASE THERE ARE SOME OUTFLOW
BOUNDARIES HELPING TO GENERATE STORMS. CAN'T FIND MUCH IN THE WAY OF
ANY UPPER DYNAMICS TO KEEP CONVECTION GOING PAST MIDNIGHT SO WILL
DROP THE SLIGHT CHANCE OF STORMS OVERNIGHT AND INTO THE EARLY
MORNING HOURS. TEMPERATURES OVERNIGHT TO BE ON THE WARM SIDE AS
THERE COULD BE ENOUGH CLOUD COVER AROUND TO MODERATE TEMPS. ON
MONDAY...LITTLE CHANGE IN THE OVERALL PATTERN WITH THE UPPER HIGH
ACROSS THE CENTRAL PLAINS. SHOULD SEE CONVECTION AGAIN DEVELOPING
OVER THE MOUNTAINS AND FOOTHILLS. FORECAST SOUNDINGS INDICATE
AIRMASS WILL BE CAPPED FOR MOST OF THE DAY...AND CELL MOVEMENT
PROGGED TO BE NORTHERLY. THIS SHOULD KEEP THE BEST CONVECTION
CHANCES OVER THE HIGH COUNTRY. THIS ALREADY INDICATED IN THE GRIDS.
POPS TO BE LOWER ALONG URBAN CORRIDOR AND ADJACENT PLAINS. AIRMASS
TOO STABLE FURTHER EAST SO DROPPED POPS THERE. AS FOR TEMPERATURES
GUIDANCE AGAIN LOOKS A BIT WARM...SO WILL KEEP WHAT IS SHOWN FOR THE
CURRENT TEMPERATURE GRIDS.

.LONG TERM...MODELS CONTINUE TO PUT THE UPPER RIDGE CENTER OVER
EASTERN KANSAS/WESTERN MISSOURI MONDAY EVENING THROUGH TUESDAY
NIGHT.  BY WEDNESDAY AND WEDNESDAY NIGHT...THE UPPER RIDGE ELONGATES
SIGNIFICANTLY FROM ARIZONA INTO THE MID MISSISSIPPI VALLEY.  THE
FLOW ALOFT IS MAINLY DUE SOUTHERLY MONDAY NIGHT INTO EARLY
WEDNESDAY...THEN IT BECOMES SOUTHWESTERLY INTO THURSDAY MORNING.
THERE IS NO SYNOPTIC SCALE ENERGY INDICATED FOR THE CWA MONDAY NIGHT
THROUGH WEDNESDAY NIGHT.  THE BOUNDARY LAYER FLOW LOOKS PRETTY WEAK
THROUGH THE PERIODS...AND THERE IS A WEAK LOW LEVEL TROUGH OVER THE
PLAINS ON WEDNESDAY.  FOR MOISTURE...MODELS KEEP THE MID AND UPPER
LEVEL MOISTURE PLUME COMING UP FROM MEXICO THROUGH THE PERIODS.  IT
IS NOT QUITE AS STRONG AS IT WAS LAST WEEK.  THE LOW LEVEL DEW POINT
PROGGS MAINLY KEEP MID 40S TO UPPER 50S OVER ALL THE CWA THROUGH THE
PERIODS.  THE PRECIPITABLE WATER VALUES...ARE IN THE 0.75 TO 1.20
INCH RANGE THROUGH THE PERIODS...THE DRIEST PERIOD BEING MONDAY
NIGHT.  THERE IS PRETTY DECENT CAPE OVER THE MOUNTAINS AND FOOTHILLS
MONDAY EVENING.  THERE IS LESS OVER THE HIGH COUNTRY LATE DAY
TUESDAY...AS WELL AS SOME OVER THE PALMER RIDGE.  THERE IS LIMITED
CAPE OVER THE WESTERN MOUNTAINS...AND THE PLAINS LATE DAY
WEDNESDAY.  THE QPF FIELDS SHOW SOME MEASURABLE RAINFALL OVER THE
MOUNTAINS AND FOOTHILLS ONLY MONDAY EVENING AND AGAIN LATE DAY
TUESDAY.  MORE IS INDICATED ON TUESDAY.  FOR LATE DAY WEDNESDAY...
THERE IS MEASURABLE RAINFALL OVER THE HIGH COUNTRY AS WELL AS
WESTERN PLAINS AND PALMER RIDGE.  THE GFS HAS A CONVECTIVE BULLS-EYE
OVER THE PALMER RIDGE WEDNESDAY EVENING.  FOR POPS...WILL GO WITH
30-40%S IN THE MOUNTAINS...AND 10-20%S OVER THE PLAINS.  THE
TEMPERATURES...TUESDAY'S HIGHS LOOK SIMILAR TO MONDAY'S.
WEDNESDAY'S HIGHS ARE 0-1.5 C LOWER THAN TUESDAY'S.  FOR THE LATER
DAYS...THURSDAY THROUGH SUNDAY...MODELS STILL KEEP THE MAIN CENTER
OF THE UPPER RIDGE WELL EAST-SOUTHEAST OF COLORADO THROUGH THE
PERIODS...HOWEVER THE UPPER HIGH IS VERY ELONGATED ACROSS THE ENTIRE
SOUTHERN UNITED STATES.  THE FLOW ALOFT STAYS SOUTHWESTERLY INTO
NEXT WEEKEND...BUT BECOMES DUE WESTERLY SATURDAY AFTERNOON THROUGH
SUNDAY.  THE MOISTURE FETCH FROM THE MEXICAN HIGHLANDS IS PROGGED TO
CONTINUE THROUGH ALL FOUR DAYS.  WILL GO WITH PERSISTENCE CONCERNING
BOTH POPS AND TEMPERATURES.

&&

.AVIATION...STILL A SLIGHT CHANCE OF STORMS THIS EVENING...WITH THE
BEST CHANCE AT KBJC. THE MAIN THREAT WILL BE BRIEF HEAVY RAIN AND
ERRATIC WIND GUSTS TO 40KT WITH THE STRONGER STORMS. VFR CONDITIONS
TO PREVAIL...WITH A SLIGHT CHANCE OF MVFR IF STORMS AFFECT AREA
AIRPORTS. DRAINAGE FLOW TO DEVELOP AFTER 04Z. ON MONDAY...STORMS TO
AGAIN DEVELOP ACROSS MOUNTAINS AND FOOTHILLS...WITH ONLY A SLIGHT
CHANCE AT THE AREA AIRPORTS. WILL HOLD OFF ON VCTS AT THIS POINT.
VFR CONDITIONS TO PERSIST.

&&

.HYDROLOGY...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
MOUTNAINS AND FOOTHILLS THIS EVENING. WITH SOUTHERLY STORM
MOTION...THE POTENTIAL EXISTS FOR ECHO TRAINING. STORMS WILL BE
CAPABLE OF PRODUCING AN INCH IN ABOUT 30 MINUTES...SO THERE WILL BE
FLOODING CONCERNS...ESPECIALLY OVER THE BURN AREAS OF BOULDER AND
LARIMER COUNTIES.

SOUTH PLATTE RIVER CONTINUES TO RISE THROUGH WELD AND MORGAN
COUNTIES WITH FLOOD ADVISORIES CONTINUING FROM KERSEY TO BALZAC.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

&&

D-L/RJK
Hazardous weather outlook, Jul 17, 9:49 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT SUN JUL 17 2011

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS...
FOOTHILLS AND THE URBAN CORRIDOR THIS AFTERNOON...POSSIBLY SPREADING
OVER THE PLAINS BY LATE AFTERNOON. THE STORMS WILL PRODUCE LIGHTNING
AND BRIEF HEAVY RAIN WITH RAINFALL RATES UP TO AN INCH PER HOUR
POSSIBLE. GUSTY SOUTHERLY WINDS OF 15 TO 25 MPH WILL OCCUR ACROSS
THE EASTERN PLAINS LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED.  THE BEST CHANCE
OF THUNDERSTORMS WILL BE OVER THE MOUNTAINS EACH DAY...WITH A SLIGHT
CHANCE OF THUNDERSTORMS OVER THE NORTHEAST PLAINS OF COLORADO.
TEMPERATURES WILL BE ABOVE SEASONAL NORMALS IN MOST AREAS...
ESPECIALLY OUT OF THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D_L/RJK

In the hours before

Special weather statement, Jul 17, 1:20 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT SUN JUL 17 2011

COZ034-036-172045-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
220 PM MDT SUN JUL 17 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL GILPIN COUNTY

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH.  THIS STORM WAS LOCATED 3 MILES NORTHWEST OF
CENTRAL CITY...OR 32 MILES WEST OF DENVER...MOVING NORTH AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO TOLLAND...
CENTRAL CITY...BLACK HAWK AND ASPEN SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3991 10562 3992 10545 3978 10549 3985 10562
TIME...MOT...LOC 2020Z 175DEG 10KT 3985 10555
Special weather statement, Jul 17, 2:33 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT SUN JUL 17 2011

COZ034-035-172200-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
333 PM MDT SUN JUL 17 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL BOULDER COUNTY

AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR NEDERLAND...OR 32 MILES NORTHWEST OF DENVER...MOVING
NORTH AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WARD AND
NEDERLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4012 10556 4010 10543 3994 10544 3994 10557
TIME...MOT...LOC 2133Z 164DEG 9KT 3995 10550
Special weather statement, Jul 17, 2:59 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
359 PM MDT SUN JUL 17 2011

COZ033>035-172230-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
359 PM MDT SUN JUL 17 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WESTERN BOULDER COUNTY

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTH OF WARD...OR 35
MILES NORTHWEST OF DENVER...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO
WARD...RAYMOND...PEACEFUL VALLEY...MEEKER PARK AND ALLENSPARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4023 10557 4024 10539 4000 10540 3999 10556
TIME...MOT...LOC 2159Z 181DEG 14KT 4006 10550
Special weather statement, Jul 17, 3:31 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
431 PM MDT SUN JUL 17 2011

COZ033>035-172300-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
431 PM MDT SUN JUL 17 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTH CENTRAL BOULDER COUNTY

AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 2 MILES SOUTH OF RAYMOND...
OR 36 MILES SOUTHWEST OF FORT COLLINS...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO RAYMOND...
PEACEFUL VALLEY AND JAMESTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4026 10551 4026 10535 4010 10536 4010 10552
TIME...MOT...LOC 2231Z 182DEG 16KT 4015 10544
Special weather statement, Jul 17, 3:57 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
457 PM MDT SUN JUL 17 2011

COZ033>035-172330-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
457 PM MDT SUN JUL 17 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN BOULDER COUNTY

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR ELDORA...OR 37 MILES
NORTHWEST OF DENVER...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WARD...
PEACEFUL VALLEY...ELDORA AND BRAINARD LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4004 10564 4017 10559 4014 10549 3994 10552
      3994 10568
TIME...MOT...LOC 2257Z 181DEG 17KT 3999 10559

The radar

The Denver radar (KFTG), 88 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Boulder

When
July 17, 4:00 PM MST to 5:45 PM MST
Where
Boulder County, 2.76 mi NE of Caribou to 2.81 mi SE of Eldora
Cause
Heavy Rain
Property damage
$300,000
Reported by
Newspaper
Coordinates
40.010, -105.536

Heavy rain produced extensive flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338836.